Drug Leads to Diabetes Like Symptoms

by Mark Benson on April 12, 2012

Diabetes symptoms from drug

Researchers at the Dana-Farber Cancer Institute had discovered how diabetes-like symptoms develop in cancer patients that use the drug Rapamycin. This is an immune suppression drug that not only affects anti-cancer activity and even slows the aging process.

This is a drug that is often prescribed to patients to prevent organ rejection and is now being used as a form of cancer treatment at the clinical trial stage. Nearly fifteen percent of patients who have been prescribed the drug develop insulin resistance and glucose intolerance after using the drug. This phenomenon still hasn’t been explained scientifically.

The study would be published Cell Metabolism and the report states that laboratory mice fed with Rapamycin had shown to have issues with blood sugar regulation because there was a significant drop in insulin signaling processes. This was triggered by the increased activity of the protein named Yin Yang 1 or YY1. The animals where this particular protein was subdued in the muscles indicated no such response to the same drug as if the diabetes like symptoms did not present itself. This indicated that the YY1 protein is the target of Rapamycin resulting in the loss of regular insulin activity and function.

This result have prompted many to recommend to include anti-diabetes drugs to be prescribed alongside Rapamycin, according to the senior author of the report, Dr. Pere Puigserver, PhD. Another aspect of the study results raise red flags as to the potential applications of Rapamycin in life extension results, especially in recent studies on animals with the drug.

According to Puigserver, “The possibility of increased diabetes risk needs to be taken into account in further research on the anti-aging properties of Rapamycin and related compounds.”

This drug is synthesized from bacteria found only in Easter Island with prior FDA approval received back in 1999 to be used as an immunosuppressant medication for organ transplant recipients. The action of the drug is to lower the activity of the mTOR signaling pathway in cells. mTOR stands for ‘mammalian target of Rapamycin’ and this pathway regulates growth, proliferation, survival and motility of cells. When mTOR activity is high, this is a sure sign that cancer is present in the patient.

During clinical trials, Rapamycin with another drug were being evaluated for its effect on kidney and brain cancers, mantle cell lymphoma and many other kinds of cancers. Other studies on the drug found extensions of the lifespan for yeast cells, flies and other mammals through delays in age related diseases, aside from cancer and atherocelerosis.

The research team is still continuing with the research with the end goal of discovering why only a small number of individuals develop diabetes-like symptoms when prescribed with Rapamycin.


The opinions expressed in this article do not necessarily reflect the views of the DiabetesForum.com Community and should not be interpreted as medical advice. Please see your doctor before making any changes to your diabetes management plan.

{ 0 comments… add one now }

Leave a Comment

Previous post:

Next post: